Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2014, 4:10 PM PDT for Inyo County, San Bernardino County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 4:10 PM PDT (23:10 UTC)
- Expired
- Aug 18, 2014, 5:00 PM PDT
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4501 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006 WUUS55 KVEF 182310 SVRVEF CAC027-071-190000- /O.NEW.KVEF.SV.W.0028.140818T2310Z-140819T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 410 PM PDT MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 500 PM PDT. * AT 407 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF SR 127 NEAR DUMONT DUNES...OR 12 MILES SOUTH OF SHOSHONE...AND WAS MOVING NORTH AT 15 MPH. PENNY SIZED HAIL MAY ACCOMPANY THIS STORM. * LOCATIONS IMPACTED INCLUDE... DUMONT DUNES... SHOSHONE... STATE ROUTE 127 BETWEEN DUMONT DUNES AND SHOSHONE... STATE ROUTE 178 NEAR SHOSHONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3606 11653 3607 11608 3566 11615 3566 11644 TIME...MOT...LOC 2308Z 178DEG 12KT 3580 11631 $$ WOLCOTT
2 follow-up statements
549 WWUS55 KVEF 182332 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 432 PM PDT MON AUG 18 2014 CAC027-071-190000- /O.CON.KVEF.SV.W.0028.000000T0000Z-140819T0000Z/ SAN BERNARDINO CA-INYO CA- 432 PM PDT MON AUG 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR SOUTHEASTERN INYO AND EXTREME NORTH CENTRAL SAN BERNARDINO COUNTIES... AT 427 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH AND PENNY SIZED HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF SHOSHONE...MOVING NORTH AT 15 MPH. WIDESPREAD BLOWING DUST AND VERY LOW VISIBILITY MAY ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... SHOSHONE. STATE ROUTE 127 BETWEEN DUMONT DUNES AND SHOSHONE... STATE ROUTE 178 NEAR SHOSHONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3573 11614 3573 11646 3606 11653 3607 11608 TIME...MOT...LOC 2330Z 178DEG 12KT 3587 11631 $$ WOLCOTT
026 WWUS55 KVEF 182358 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 458 PM PDT MON AUG 18 2014 CAC027-071-190007- /O.EXP.KVEF.SV.W.0028.000000T0000Z-140819T0000Z/ SAN BERNARDINO CA-INYO CA- 458 PM PDT MON AUG 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INYO AND EXTREME NORTH CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 500 PM PDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THE STORM CONTINUES TO MOVE NORTH TOWARDS SHOSHONE AND MAY BE ACCOMPANIED BY WIND GUSTS TO 50 MPH...BLOWING DUST...HEAVY RAIN AND SMALL HAIL. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 3573 11614 3573 11646 3606 11653 3607 11608 TIME...MOT...LOC 2357Z 178DEG 12KT 3596 11631 $$ WOLCOTT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM PDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM PDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 225 PM PDT MON AUG 18 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL A FEW DEGREES EACH DAY THROUGH WEDNESDAY. && .SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2 PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO. TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL CLOUD COVER AND FALLING HEIGHTS ALOFT. .LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE ADDED OVER THE PREVIOUS FORECAST. BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON. AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE PERIOD. THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS TO CLIMB BY THE UPCOMING WEEKEND. && .AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY THROUGH TUESDAY. && MORGAN/WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 30 min |
| Aug 18, 2:50 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Aug 18, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 25 min |
| Aug 18, 3:48 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 117 min |
| Aug 18, 4:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 4:45 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.